From Los Angeles, California, USA:
Last night, after going to bed, a loud sound startled me as I was dosing off. Approximately 15 minutes later, I had a bad hypoglycemic reaction with a blood sugar reading of 34 mg/dl [1.8 mmol/L]. I treated it with a sweet natural snack and blueberries, then went back to bed. I woke with a blood sugar of 240 mg/dl [13.3 mmol/L]. Rather than eat breakfast, I gave myself three units of Humalog. By noon, four hours later, I was back to a blood sugar of 102 mg/dl [5.7 mmol/L]. At lunch, I ate a salad and one dinner roll, and gave myself four units of Humalog. One hour later my blood sugar had shot up to 230 mg/dl [12.8 mmol/L]. First, can getting startled as I did cause a serious hypoglycemic reaction? My night routine was exactly as it normally is. Second, should I expect my sugar readings to bounce around like this after such a low hypoglycemic reaction? For the record, I am very fit at 5'11" 160 pounds. I work out six days a week, eat a fairly low-carbohydrate diet (no junk food) and take 14 units of Lantus and between three and four units of Humalog with each meal. My A1c is 5.4.
"Rebound" effects can occur with hypoglycemia. The fact that you were awakened most likely was a precursor to the hypoglycemia, not the other way around. I would discuss your glucoses with your physician as you may need to adjust your regimen due to your diet and exercise regimen.
Original posting 21 Jul 2004
Posted to Hyperglycemia and DKA
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.